Are These Drugs Safe Early Pregnancy?

Cynthia Flynn's picture
Experts: 

QUESTION

Dear Midwife,
I am almost 2 months pregnant(completing my 8th week tomorrow and starting my 9th). The first day of my last period was July 18th. On August 9th I went to see the doctor for flu so she gave me antibiotics to take for 5 days. Zithromax (azithromycin 250mg tablets) and sudafet non drowsy which I was taking every 6 hours for a week. I was leaving for India the following week so I took malaria pills (I think larium) on August 10th and 17th. Then August 13th I took hepatitis A and typhoid shots and august 17th and 18th I was wearing the medicated patch behind my ear which prevents motion sickness. All this while I had no idea I was pregnant.

Also until the 27th of August I was using benzaclin cream on my face daily for acne treatment (clindamycin-benzoyl peroxide gel). And in India every night I sprayed OFF! mosquito repellent on myself and used a mosquito repellent cream (odomos -- Indian brand) on my body and ears ever night.When I got sick in India (low blood pressure and low sugar and panic attacks), the doctor couldn't figure out what was wrong they all said it was probably reactions from all the shots and medication I took before coming. They gave me glucose, some salt water to raise my blood pressure and anti-anxiety pills which I took for 3 days.

Then right before leaving someone told me to get a pregnancy test done because I had missed my period by 5 days. That's when I found out I was pregnant. Should I be worried from taking those medications and shots? What are the dangers my baby is exposed to now?

I am back in the U.S. and called an OB/GYN but the earliest I can get an appointment is 26th of September. Until then there's nothing I can do and no way I can find out. Please if you could help me out I'd truly appreciate it.

Thank you,
Tara

ANSWER

Zithromax and the mosquito repellent are ok (pregnancy category B). Lariam, benzaClin and the scopalamine patch are pregnancy category C, so not our first choice, but probably still not dangerous. There is nothing you can do now, so hopefully all is ok. I'm betting it is.

Congratulations

-- Cynthia, CNM